Nebraska, 2022

Hail in Nebraska, June 9, 2022

June 9, 2022 · NWS LBF · 10 events in 5 counties and zones

Thunderstorms initiated around 6 PM CDT along a surface trough, which was draped across the central Sandhills. As this activity tracked southeast, thunderstorm coverage and intensity increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated around 6 PM CDT along a surface trough, which was draped across the central Sandhills. As this activity tracked southeast, thunderstorm coverage and intensity increased. Hail up to tennis ball size was reported west of Wellfleet in southern Lincoln county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 5:55 PM CST, 1 minute earlier.

Area forecast discussion, Jun 9, 5:55 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Thu Jun 9 2022

.SYNOPSIS...
Issued at 335 PM CDT Thu Jun 9 2022

H5 pattern this morning had a predominantly zonal
pattern across the CONUS. Low pressure was noted over southern
portions of Hudson Bay, with a trough extending south into New York
State. Low pressure was also located in the eastern Gulf of Alaska.
Within the zonal flow, several weak disturbances were noted. One was
pushing into central Nebraska and a second was pushing into western
Wyoming and Colorado. At the surface, high pressure was anchored off
to the east of the area over Iowa. Weak low pressure was located
east of Cheyenne Wyoming. A weak frontal boundary straddled the
Wyoming and Colorado state line. An inverted surface trough extended
north thorugh the western Nebraska Panhandle into southwestern South
Dakota. East of the low and inverted trough, southerly winds were
present across the forecast area this afternoon. Skies were partly
cloudy in the west and mostly cloudy in the east. Showers and
thunderstorms continue to develop generally east of highway 83 this
afternoon. This activity has remained sub-severe up to this point.
Temperatures as of 2 PM CDT ranged from 66 at O'Neill to 83 at
Ogallala.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 335 PM CDT Thu Jun 9 2022

The main forecast
challenge in the near term is thunderstorm chances tonight and
severe potential. As mentioned above in the synopsis, showers and
thunderstorms continued to develop east of highway 83 this
afternoon. Looking at the latest CAMS, they suggest this activity
will persist this afternoon, clearing the forecast area around 00z
this evening. West of this exiting activity, an approaching
shortwave will interact with the inverted surface trough (which
should reside just to the east of highway 61) at 00z. Storms should
initiate INVOF this trough around 00z to 01z this evening. These
cells will move into a very favorable environment for rapid
intensification. The latest NAM12 soln is indicating a corridor of
2000-3000 J/KG SB CAPES between highways 61 and 83 around 00z this
evening. Deep layer shear of 50 KTS will be sufficient for
supercellular storms. As storms approach highway 83, they will
encounter 2000+ J/KG elevated CAPE (H85-H7 layer), which will be
favorable for large, and even very large hail. As for the tornado
threat, it appears to be minimal attm. given the limited low level
helicities. However, there is a corridor of enhanced stretching
potential along highway 61 late this afternoon. If storms do
initiate during this time period along this corridor, we could see a
landspout or two as storms initiate. This activity will congeal into
a mcs over south central Nebraska as it combines with convection
traversing northwestern Kansas late this evening. Am expecting the
convective threat to end across the forecast area sometime after
04z. Ridging will build into the central and northern Rockies Friday
into Friday night, placing the forecast area in northwesterly flow
aloft. Surface high pressure will build into eastern Nebraska Friday
leading to dry conditions across western and north central Nebraska.
Southerly winds will begin to increase Friday night across the area
as the high drops southeast into Missouri. With drier air in place
and clear skies, highs will reach into the upper 70s in the east and
upper 80s in southwestern Nebraska.

.LONG TERM...(Saturday through Thursday)
Issued at 335 PM CDT Thu Jun 9 2022

The ridge across the central Rockies will be forced east Saturday
and Sunday. Temperatures will climb into the 90s both days with
the best threat for precipitation Sunday night in the west.
However, wouldn't be surprised if we see some convection in the
northeast Saturday night as convection in the Dakotas over tops
the ridge. Monday looks to be the hottest day of the forecast
period as the ridge breaks down. The model blended high temp
forecast on Monday has now trended higher and seems to have
trended toward the warm side of guidance. With the ridge breaking
down, feel confident with the forecast of 100 + degrees south of
highway 92. For North Platte, the forecast high of 103 would tie
the record high for Monday. For Imperial, the forecast high of 103
would break the record of 100 degrees. For Broken bow the 100
degree forecast would be one degree short of the record high of
101 degrees. In addition to the heat, low relative humidity looks
probable in far SW Nebraska where forecast min RH bottoms out at
around 12 percent. If winds can reach 15 to 25 MPH Monday
afternoon, and this looks probable given the degree of mixing, we
will probably see critical to near critical fire weather
conditions in SW Nebraska. A cold front will pass through the
forecast area Monday night, leading to highs in the 70s and 80s
for Tuesday and Wednesday. There will be a threat for
thunderstorms Tuesday/Tuesday night as a post frontal wave tracks
through the area. Otherwise, dry conditions are expected Wednesday
and Thursday. Beyond Thursday, the mid range solutions develop a
ridge across the central CONUS. This will lead to temperatures
well above normal with below normal precipitation expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 654 PM CDT Thu Jun 9 2022

Isolated thunderstorms are moving southeast through north central
and southwest Nebraska this evening. They may lead to brief
downpours, a temporary decrease in visibility, and gusty erratic
winds. Due to the isolated nature of these storms, kept mention at
KLBF limited to VCTS. Thunderstorm activity should leave the
forecast area by midnight. It also appears that MVFR to IFR
conditions will develop in north central Nebraska including KVTN and
KANW due to low ceilings and reduced visibility. Conditions should
improve to VFR later tomorrow morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Meltzer
Hazardous weather outlook, Jun 9, 1:55 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Thu Jun 9 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Thu Jun 9 2022 /155 PM MDT Thu Jun 9 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered strong to severe thunderstorm development is likely
across portions of southwest and central Nebraska late this
afternoon and evening. Any thunderstorm will be capable of large
hail, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms will be possible each afternoon and evening Saturday
and Sunday across portions of western Nebraska. At this time, the
threat for severe weather is uncertain so stay tuned to later
forecasts for more information.

High heat and humidity will push heat indices to around 100
degrees Monday afternoon across portions of southwest and central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 9, 12:04 PM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
104 PM CDT Thu Jun 9 2022

NEZ025>028-037-038-091900-
Loup NE-Custer NE-Garfield NE-Thomas NE-Blaine NE-Logan NE-
104 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southern Loup,
northeastern Logan, southwestern Garfield, northern Custer, southern
Blaine and southeastern Thomas Counties through 200 PM CDT...

At 103 PM CDT, Doppler radar was tracking an area of strong
thunderstorm around Dunning, or 17 miles southwest of Brewster,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Anselmo, Dunning, Comstock, Victoria
Springs State Recreation Area, Weissert, Westerville, Lillian,
Milburn, Milburn Diversion Dam State Wildlife Management Area, Round
Valley, Walworth, Arcadia Diversion Dam State Wildlife Management
Area, Wescott, Kent Diversion Dam State Wildlife Management Area,
Linscott and Big Oak Canyon.

This includes the following highways...
 Highway 183 between mile markers 97 and 127.
 Highway 2 between mile markers 233 and 271.
 Highway 92 between mile markers 267 and 273.
 Highway 83 near mile marker 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9898 4174 9921 4135 9920 4153 10016
      4173 10052 4184 10045 4187 10012 4180 9896
TIME...MOT...LOC 1803Z 275DEG 40KT 4171 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jun 9, 4:20 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM CDT Thu Jun 9 2022

NEZ006-092315-
Keya Paha NE-
520 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of western Keya Paha
County through 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millboro, or 14 miles northwest of Springview, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springview, Burton and Thomas Creek State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 212 and 225.
 Highway 12 between mile markers 49 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 9969 4295 10004 4300 10001 4299 9952
TIME...MOT...LOC 2220Z 297DEG 9KT 4300 9990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 9, 5:07 PM CST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM CDT Thu Jun 9 2022

NEZ006-007-009-010-100000-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
607 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Rock,
northwestern Holt, eastern Keya Paha and southwestern Boyd Counties
through 700 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Springview, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Dustin, Mills, Brocksburg, Mariaville and Thomas Creek State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 274 and 281.
 Highway 12 between mile markers 66 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4276 9969 4299 9952 4282 9897 4254 9913
TIME...MOT...LOC 2306Z 293DEG 19KT 4290 9958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 9, 5:09 PM CST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
609 PM CDT Thu Jun 9 2022

NEZ025-100000-
Thomas NE-
609 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Hooker
and central Thomas Counties through 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 10 miles west of Thedford, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River, Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 198 and 225.
 Highway 83 between mile markers 133 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4196 10028 4174 10042 4174 10047 4189 10084
      4200 10085 4203 10083
TIME...MOT...LOC 2308Z 293DEG 19KT 4198 10077

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jun 9, 5:11 PM CST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Thu Jun 9 2022

NEZ005-008-025-026-100015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
611 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 715 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thedford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elsmere, Purdum, Moon Lake, Willow Lake State Wildlife Management
Area, Long Lake State Wildlife Management Area and Koshopah.

This includes Highway 83 between mile markers 158 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4202 10039 4213 10061 4245 9998 4205 9982
TIME...MOT...LOC 2311Z 257DEG 21KT 4210 10048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jun 9, 5:45 PM CST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM CDT Thu Jun 9 2022

NEZ059-100030-
Lincoln NE-
645 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of central Lincoln
County through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sutherland, or 20 miles west of North Platte, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
North Platte, Sutherland, Hershey, Maxwell, Sutherland Reservoir
State Recreation Area, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 5.
 Interstate 80 in Nebraska between mile markers 152 and 192.
 Highway 83 between mile markers 65 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 10124 4129 10125 4122 10043 4084 10054
TIME...MOT...LOC 2345Z 280DEG 36KT 4119 10117

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC

The radar

The North Platte radar (KLNX), 61 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Blaine

When
June 9, 5:56 PM CST
Where
Blaine County, 10.38 mi N of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
42.080, -99.860

Hail, Lincoln

When
June 9, 6:30 PM CST
Where
Lincoln County, 9.12 mi S of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -100.970

Hail, Lincoln

When
June 9, 6:45 PM CST
Where
Lincoln County, 14.12 mi NNE of Keith
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -100.480

Hail, Lincoln

When
June 9, 7:00 PM CST
Where
Lincoln County, 5.03 mi NE of Dickens
Measured
2.5 in hail
Reported by
Public
Coordinates
40.870, -100.910

Hail, Lincoln

When
June 9, 7:10 PM CST
Where
Lincoln County, 7.83 mi WSW of Wellfleet
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.710, -100.870

Hail, Custer

When
June 9, 7:17 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.250, -100.060

Hail, Hayes

When
June 9, 7:21 PM CST
Where
Hayes County, 16.1 mi NE of Hayes Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.690, -100.810

Hail, Custer

When
June 9, 7:38 PM CST
Where
Custer County, 6.78 mi E of Callaway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.800

Hail, Frontier

When
June 9, 7:51 PM CST
Where
Frontier County, 7.39 mi NNE of Hugh Butler Lake
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.470, -100.650

Hail, Frontier

When
June 9, 8:15 PM CST
Where
Frontier County, 7.82 mi NE of Hugh Butler Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -100.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034757, 1034748, 1034749, 1034750, 1034755, 1034751, 1034752, 1034753, 1034754, 1034756.